Winter Storm, Marion
- When
- February 17, 2:00 AM CST to 4:00 PM CST
- Where
- Marion forecast zone
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.334, -93.099 (the zone’s center; the record gives no point)
S. on the night of the 16th through the daytime hours of the 17th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong low pressure system lifted northeast out of the southern U.S. on the night of the 16th through the daytime hours of the 17th. Surface low pressure formed over northeast Texas during the late afternoon of the 16th, then moved northeast into northeast Missouri, then into southeast Wisconsin. A variety of winter weather occurred with this storm. Initially, rain spread into Iowa from the south and turned to freezing rain and sleet during the night. A narrow band of one quarter to one half inch of ice accretion took place from eastern Marion County at Lacy, northeast into central Tama County in the Tama-Toledo area. Much the southeast half of Iowa received some freezing rain, however most amounts of ice accretion were one tenth of an inch or less. The precipitation changed over to snow during the morning hours. The snow became heavy over the southeast half of the CWA, but the heavy snow did not last a long period of time. At the same time, winds increase from the north-northwest to become sustained in the 25 to 35 MPH range, with frequent gusts to around 45 MPH. The highest winds were recorded in Adair, with a 53 MPH wind gust, followed closely by a 52 MPH wind gust at Creston. The winds caused considerable drifting and some blowing snow. Brief whiteout conditions were reported in rural areas. The heavy, wet, snow caused a great deal of travel problems. Interstate 35 was closed during the afternoon of the 17th from Des Moines south to the Missouri border. It is very fortunate that temperatures were not a degree or two cooler during the overnight hours of the 16th into early the 17th as the rain fell, and also that readings were near to just above freezing during the period of snow. Had temperatures been 5 to 7 degrees cooler during the day on the 17th, this would have likely become a dangerous blizzard. Snowfall totals exceeded 6 inches in a small area of Mahaska, Wapello, into Jasper Counties, with nearly 6 inches reported at the Des Moines Airport. Heavier snow accumulations included 8.3 inches one mile north of Ottumwa in Wapello County, and 8 inches in Jasper County at Kellogg. A little over 6 inches in Oskaloosa, in Mahaska County. A 6 inch total snowfall was also reported in Allerton, in Wayne County. The total at the Des Moines Airport was 5.7 inches, for the highest report outside of the greater than 6 inch area to the southeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 16, 11:45 PM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1145 PM CST SAT FEB 16 2008 ...UPDATED AVIATION DISCUSSION... ...POTENTIAL FOR SIGNIFICANT ICING TONIGHT FOLLOWED IMMEDIATELY BY DANGEROUS BLIZZARD CONDITIONS SUNDAY... .SHORT TERM...TONIGHT POTENT STORM SYSTEM TAKING SHAPE ACROSS THE TEXAS PANHANDLE...WITH SOUTHERLY FLOW AHEAD OF THE SYSTEM SENDING ABUNDANT MOISTURE AND WARM AIR NORTHWARD INTO THE STATE. AS UPPER LOW LIFTS NORTH...NORTHEASTWARD INTO WESTERN/CENTRAL MO BY 12Z SUNDAY. ISENTROPIC LIFT INCREASES DRAMATICALLY INTO THE LATE NIGHT HOURS...AS THE TROWAL FEATURE APPROACHES THE AREA LATE TONIGHT. BUFKIT/MODEL SOUNDINGS ALL SHOWING LARGE NOSE OF WARM AIR ALOFT WITH THE ICING POTENTIAL STILL ON TRACK. NAM/GFS ALL SUGGEST PORTION OF TIME SFC TEMPS INCREASE ABOVE FREEZING...BUT AFTER COMPARISON TO LATEST OBS UPSTREAM...APPEARS MODELS MAY BE RUNNING TO WARM. THEREFORE STILL EXPECT FZ RAIN POTENTIAL TO BEGIN ACROSS THE SOUTH MID TO LATE EVENING...PUSHING INTO THE CENTRAL CWA TOWARD 06Z. GFS TIME SECTIONS ALSO INDICATING SOME INSTABILITY ALOFT...WHICH MAY LEAD TO ENHANCED RAINFALL RATES...AND THUS HAVE INCREASED ICING AMOUNTS ACROSS THE SOUTHEASTERN HALF OF THE CWA. .LONG TERM...SUNDAY THROUGH SATURDAY WINTER STORM EXPECTED TO TRANSITION TOWARD SNOW/BLOWING SNOW/BLIZZARD CONDITIONS SUNDAY MORNING...AS COLD AIR FROM MERGING NORTHERN STREAM SYSTEM WORKS ITS WAY SOUTHWARD INTO THE CWA. AS SYSTEM MERGES...STILL HAVE TROWAL FEATURE OVER SOUTHERN HALF OF CWA INTO SUNDAY MORNING...WITH INSTABILITY ALOFT WITH SNOWFALL RATES EXPECTED TO BE QUITE HIGH FROM 12-18Z SUNDAY. AS COLDER AIR CONTINUES TO WORK ITS WAY SOUTH...EXPECT EXTREME SE CWA TO CHANGE FROM FZRA TO SNOW BY MID MORNING. MODELS ADVERTISE H85 WINDS IN THE 45 TO 50 KT RANGE...WITH BUFKIT SHOWING 35 TO 45KT WINDS WITHIN THE LOWEST 1000 FT OF THE ATMOSPHERE. THEREFORE MIXTURE OF STRONG WINDS...AND HEAVY SNOW CONTINUES TO CREATE AN INCREASING BLIZZARD THREAT ACROSS THE AREA. FOR NOW HAVE OPTED TO GO WITH WINTER STORM WARNING TO HANDLE THE ICING EXPECTED OVERNIGHT...AND KEEP BLIZZARD WATCH GOING FOR SUNDAY TO HANDLE CHANGEOVER TO THE SNOW/BLOWING SNOW THREAT. AS SYSTEM QUICKLY LIFTS NORTHEASTWARD INTO THE GREAT LAKES REGION...FORCING FOR PRECIP QUICKLY WANES. ALSO WITH DECENT LIFT THROUGH THE DENDRITIC LAYER SUNDAY MORNING...HAVE GREATEST SNOWFALL AMOUNTS ACROSS THE SE FOR SUNDAY MORNING...WITH ONLY MINOR ACCUMULATIONS ACROSS ENTIRE CWA SUNDAY AFTERNOON INTO SUNDAY NIGHT. TOTAL ACCUMULATIONS OF 4 TO 8 INCHES ACROSS THE SOUTHERN HALF OF IOWA...WITH GREATER AMOUNTS POSSIBLE DUE TO ANY CONVECTION/BANDED SNOW DEVELOPS. BLIZZARD POTENTIAL STILL EXISTS INTO SUNDAY NIGHT AS WINDS REMAIN STRONG EVEN INTO MONDAY. MUCH COLDER AIR OVER THE CWA MONDAY...WITH H85 TEMPS APPROACHING -20C...SO HAVE COOLED TEMPS SOME MONDAY INTO MONDAY NIGHT. ANOTHER WARMUP INTO TUESDAY AND WEDNESDAY...WITH THE UNSETTLED PATTERN CONTINUING INTO THE END OF THE WEEK AND THE WEEKEND. ANOTHER UPPER LEVEL TO JUST BRUSH THE AREA THURSDAY...COULD BRING PRECIPITATION TO MUCH OF THE AREA. ANOTHER LARGER SYSTEM ALSO LOOKING TO TAKE SHAPE INTO THE WEEKEND...AS AN UPPER LOW SHOVES EAST FROM THE CENTRAL ROCKIES. GFS STILL A BIT FURTHER NORTH WITH THIS SYSTEM THAN THE EC...BUT COULD AGAIN BRING MEASURABLE PRECIPITATION TO THE CWA. STILL TRICKY TO TELL FOR SURE...BUT MODEL SOUNDINGS INDICATING ANOTHER MIXED PRECIPITATION EVENT WITH THIS SYSTEM. && .AVIATION...17/06Z STORM UNDERWAY AND CIGS GOING DOWN. NEW MODEL RUNS ARE A LITTLE SLOWER WITH THE CHANGE OVER TO FZRA AND OBS VERYFIYING THAT. ONLY SITE WITH LIGHT FZRA IS OTM AND THEY ARE HOVERING AROUND 32 SO LARGE ICE ACCRUALS ARE NOT OCCURRING YET. XPCT CHANGE OVER ALONG AN ALO/DSM LINE 09Z-12Z. XPCT THE RAPIDLY DETERIORATING COND TO CONT AND LIFR COND AFT 08Z THROUGH 17/22Z AT LEAST IN SN THEN BLSN AND LIFR CIGS FCST AS WELL AS 1/4-1/2SM. && .DMX WATCHES/WARNINGS/ADVISORIES... BLIZZARD WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER- CALHOUN-CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS- DECATUR-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT- JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POCAHONTAS- POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO- WARREN-WAYNE-WEBSTER-WRIGHT. WINTER STORM WARNING FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-CASS-CLARKE-DALLAS-DAVIS- DECATUR-GRUNDY-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION- MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION- WAPELLO-WARREN-WAYNE. && SHORT TERM/AVIATION...FAB LONG TERM...ALBRECHT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 418 PM CST SAT FEB 16 2008 IAZ028-038-039-048>050-058>062-070>075-081>086-092>097-172230- BREMER-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 418 PM CST SAT FEB 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THE AREA BEGINNING AT MIDNIGHT TONIGHT. A COMBINATION OF FREEZING RAIN AND SNOW IS EXPECTED TO RESULT IN DANGEROUS ACCUMULATIONS OF ICE AND UP TO A COUPLE INCHES OF SNOW BY SUNDAY MORNING. A PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER STORM WARNING AND BLIZZARD WATCH ARE BOTH IN EFFECT FOR THE AREA SUNDAY. ADDITIONAL ICING IS POSSIBLE EARLY SUNDAY MORNING BEFORE BLIZZARD CONDITIONS ARE EXPECTED TO DEVELOP BY LATE SUNDAY MORNING AND CONTINUE INTO SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION FOR SEVERE WEATHER WILL NOT BE NEEDED. HOWEVER SNOWFALL AND ICING REPORTS ARE ENCOURAGED...ESPECIALLY WITH A STORM OF THIS MAGNITUDE. IAZ016-017-023>027-033>037-044>047-057-172230- HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE- AUDUBON- 418 PM CST SAT FEB 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A MIXTURE OF FREEZING RAIN...SLEET AND SNOW WILL DEVELOP AFTER MIDNIGHT...WITH LIGHT ACCUMULATIONS OF BOTH ICE AND SNOW BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A BLIZZARD WATCH IS IN EFFECT FOR THE AREA. BLIZZARD CONDITIONS ARE EXPECTED TO DEVELOP SUNDAY MORNING AND CONTINUE INTO SUNDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR ADDITIONAL DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL AND ICE ACCUMULATION REPORTS ARE ALWAYS APPRECIATED AND ENCOURAGED. IAZ004>007-015-172230- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO- 418 PM CST SAT FEB 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70182, 70183, 70184, 70185, 70186, 70189, 70197.